Advertisement

Gemfibrozil hepatotoxicity: a case report

  • Patricia Domínguez TorderaEmail author
  • José Francisco Comellas Alabern
  • Félix Ronda Rivero
Case Report

Abstract

Case description A 55-year-old woman was admitted to our hospital for management of thoracic trauma and bone fractures. One month after admission she started to receive gemfibrozil for hypertriglyceridemia. In the second month of admission, the patient complained of nausea and malaise. Laboratory value showed an acute hepatitis with raised AST, ALT. The abdominal ultrasound scan was normal, and viral serologic tests were negative. Gemfibrozil was discontinued and in a few days AST and ALT levels returned to normal. Conclusion Gemfibrozil-induced hepatitis is a rare event but should be considered in the differential diagnoses of hepatitis in which no other obvious alternative cause is found.

Keywords

Gemfibrozil Hepatitis Side effects Toxicity 

Notes

Funding

None.

Conflicts of interest

None with regard to this article.

References

  1. 1.
    Bustamante Balen M, Plume Gimeno G, Bau González I, Berenguer Lapuerta J. Acute(d) hepatitis caused by gemfibrozil. Gastroenterol Hepatol. 1998;21(8):419–20.PubMedGoogle Scholar
  2. 2.
    De Diego Lorenzo A, Catalina V, Garcia Sánchez A, Escudero M, Cos E, Clemente G. Cholestatic hepatitis caused by gemfibrozil. Rev Esp Enferm Dig. 2001;93(9):606–14.Google Scholar
  3. 3.
    Johnston DE. Special considerations in interpreting liver function tests. Am Fam Physician. 1999;59:2223–32.PubMedGoogle Scholar
  4. 4.
    Zimmerman HJ. Drug-induced liver disease. Clin Liver Dis. 2000;4(1):73–96.PubMedCrossRefGoogle Scholar
  5. 5.
    Navarro VJ, Senior JR. Drug-related hepatotoxicity. N Engl J Med. 2006;354(7):731–9.PubMedCrossRefGoogle Scholar
  6. 6.
    Dufour DR, Lott JA, Nolte NS, Gretch DR, Koff RS, Seeff LB. National Academy of Clinical Biochemistry. Diagnosis and monitoring of hepatic injury. II. Recommendations for use of laboratory tests in screening, diagnosis, and monitoring. Clin Chem. 2000;46(12):2050–68.PubMedGoogle Scholar
  7. 7.
    Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–45.PubMedCrossRefGoogle Scholar
  8. 8.
    C-Y Ho, Kuo T-H, Chen T-S, Tsay S-H, Chang F-Y, Lee S-D. Fenofibrate-induced acute cholestatic hepatitis. J Chin Med Assoc. 2004;67(5):245–7.Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  • Patricia Domínguez Tordera
    • 1
    Email author
  • José Francisco Comellas Alabern
    • 2
  • Félix Ronda Rivero
    • 2
  1. 1.Hospital Asepeyo Sant Cugat del VallésBarcelonaSpain
  2. 2.Internal Medicine, Hospital Asepeyo Sant Cugat del VallésBarcelonaSpain

Personalised recommendations